Background: Although ingestion of sustained-release potassium supplements can cause life-threatening hyperkalemia in patients with abnormal renal function, only a few previous reports suggest that this may occur in patients with normal renal function. We report 2 cases of hyperkalemia in patients with normal renal function who developed hyperkalemia after ingesting sustained-release potassium preparations and describe the use of radiography and whole-bowel irrigation in their care.
Case reports: The first patient is a 50-year-old woman who ingested 100 K-Dur tablets (each tablet containing 750 mg KCl or 10 mEq potassium) in a suicide attempt 1 hour prior to presenting to the emergency department. She developed a peak serum potassium level of 9.7 mEq/L and had transient, potentially life-threatening electrocardiographic changes. The second patient was a 17-year-old man who ingested 20 to 30 Klor-Con tablets (each tablet containing 750 mg KCl or 10 mEq potassium) in a suicide attempt 10 hours prior to presentation. Although he developed a peak serum potassium level of 6.1 mEq/L, he had a persistently normal electrocardiogram. In both patients, the tablets were visualized on abdominal radiographs and the gastrointestinal tracts of both were successfully decontaminated using whole-bowel irrigation.
Discussion: Although the sensitivity and specificity are unknown, the abdominal radiograph appears to be useful in detecting sustained-release potassium tablets. Whole-bowel irrigation as a primary method of gastrointestinal decontamination also appears to be effective although its use is not previously reported for sustained-release potassium overdoses.